Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 11, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jun 17, 2023, 9:28 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2023, 9:28 PM CDT (02:28 UTC)
- Expired
- Jun 18, 2023, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Edwards County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 50 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2103 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
035
WGUS53 KDDC 180228
FFWDDC
KSC047-145-180530-
/O.NEW.KDDC.FF.W.0011.230618T0228Z-230618T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
928 PM CDT Sat Jun 17 2023
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Northwestern Edwards County in south central Kansas...
Southern Pawnee County in south central Kansas...
* Until 1230 AM CDT.
* At 928 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Larned, Garfield and Frizell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3804 9957 3809 9957 3813 9956 3815 9956
3818 9904 3791 9957 3793 9957 3794 9957
3799 9957
FLASH FLOOD...RADAR INDICATED
$$
TATROWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:52 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 17, 6:52 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 652 PM CDT Sat Jun 17 2023 ...updated aviation section... .SHORT TERM...(Tonight and tomorrow) Issued at 111 PM CDT Sat Jun 17 2023 A stationary boundary exists today from central Kansas southwest to the Texas panhandle. This front could have mesoscale impacts later this evening. In the meantime, upslope flow behind the front will continue this afternoon and evening, particularly for the high plains of Colorado into western Kansas. As a result of this flow, afternoon storms are expected to develop across the higher terrain of Colorado. These storms will eventually start to move across the Kansas prairie mid to late evening tonight. Expect storms to cross the state line in the 6 to 8 pm timeframe. A squall line of storms is expected by this evening across western Kansas. Therefore, the main threat with this activity will be intense convective outflow of 60 to 80 mph. It was interesting that the RRFS has outflows of 90+ mph. It's a model, so not taking it verbatim, but still interesting nonetheless the output is that high. Forecast skew-t/log-p's show a mixed low level BL with plenty of DCAPE forecast. With upscale growth in combination of the DCAPE, it is would seem prudent that some seriously strong outflows will be possible this evening across the FA. The second area of interest for another separate area of storms is along and south of the front. Here, higher MUCAPE will be possible in association with the higher dews. Directional shear is high enough for supercells, although speed shear could be a bit lacking. The main question for this second area of storms (roughly SE of KDDC), is what storm mode will be and if storms will interact with the front or not. If storms remain discrete supercells, the the main threats would be very large hail and damaging winds. If storms do interact with the front, then an isolated tornado may be possible as well. Overall, have much higher confidence of the first area of storms spreading across the FA then the second area. The front has already moved fairly well south, so this may limit the potential for the second area of storms versus the first. Otherwise, for the rest of the short term, dry conditions are expected Sunday with near normal temps. .LONG TERM...(Monday through Friday) Issued at 111 PM CDT Sat Jun 17 2023 We will return back to a normal Summer time pattern Monday. A shortwave ridge will build over the FA during this period. Highs should peak into the 90s and the forecast should be storm-free. Shortwave ridging should continue Tuesday as well with hot highs and dry conditions continuing. On Wednesday, a weak shortwave will move across the area. This feature could spark off storms during the evening. Opportunities for storms will continue for the rest of the business week. Coverage will be widely scattered/hit-or-miss type of activity. Temperatures should be close to seasonal normal to finish out the rest of the long term. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 651 PM CDT Sat Jun 17 2023 Widespread strong to severe convective outflow will imminently impact the area terminals over the next 4 hours or so before a eastward moving linear convection system exits into central Kansas after dark. Some areas could see high end winds as well around 80 mph, with potential for hail with a few leading supercells. Heavy rain rates will probably lead to 1-2 mi vsby and IFR ceilings for short duration in the greatest rain rates. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 86 62 93 / 90 0 0 0 GCK 55 87 60 93 / 90 0 0 0 EHA 53 87 58 95 / 70 0 0 0 LBL 55 88 60 96 / 90 0 0 0 HYS 58 86 62 95 / 80 0 0 0 P28 62 87 63 95 / 100 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...99
Hazardous weather outlook, Jun 17, 2:51 AM CDT, 18 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 251 AM CDT Sat Jun 17 2023 KSZ030-031-043>046-061>066-074>081-084>090-180800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 251 AM CDT Sat Jun 17 2023 /151 AM MDT Sat Jun 17 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms capable of producing strong damaging winds of 70 mph, hail up to 4 inches and heavy rainfall will be possible after 5pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Limited Spotter Activation may be required after 5pm south of a Syracuse to Garden City to Dodge City to Pratt line.
In the hours before
Local storm report, Jun 17, 9:06 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
906 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Tstm Wnd Gst 1 NNW Jetmore 38.10N 99.90W
06/17/2023 M67 MPH Hodgeman KS Public
Mesonet station KJTK1.
&&
ASLocal storm report, Jun 17, 9:07 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
907 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Hail Cimarron 37.81N 100.35W
06/17/2023 E1.00 inch Gray KS Public
Reported through social media.
&&
MRLocal storm report, Jun 17, 9:08 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
908 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tstm Wnd Gst 11 SSE Satanta 37.30N 100.89W
06/17/2023 M64 MPH Seward KS Mesonet
Mesonet station SAUK1.
&&
ASLocal storm report, Jun 17, 9:14 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
914 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Hail 6 SSE Ingalls 37.75N 100.42W
06/17/2023 E1.75 inch Gray KS Public
Reported through social media.
&&
MRLocal storm report, Jun 17, 9:19 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
919 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Tstm Wnd Dmg 4 N Copeland 37.60N 100.63W
06/17/2023 Gray KS Public
Tree down, photo. Reported through social
media.
&&
MRSpecial weather statement, Jun 17, 9:20 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
920 PM CDT Sat Jun 17 2023
KSZ090-180300-
Barber KS-
920 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southeastern Barber
County through 1000 PM CDT...
At 920 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hardtner, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kiowa, Hardtner, Sharon and Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.
&&
LAT...LON 3700 9875 3703 9879 3732 9837 3728 9835
3700 9835
TIME...MOT...LOC 0220Z 228DEG 20KT 3702 9865
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 52 min |
| Jun 17, 7:45 PM CDT | Special Weather Statement | DDC | Lane | 30 min |
| Jun 17, 7:46 PM CDT | Special Weather Statement | DDC | Clark | 29 min |
| Jun 17, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Hodgeman, Meade | 55 min |
| Jun 17, 8:01 PM CDT | Tornado Warning | DDC | Ford, Hodgeman | 29 min |
| Jun 17, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 44 min |
| Jun 17, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 42 min |
| Jun 17, 8:19 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 71 min |
| Jun 17, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 32 min |
| Jun 17, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 43 min |
| Jun 17, 9:00 PM CDT | Areal Flood Warning | DDC | Gray, Haskell, Meade, Seward | 6 hr |
| Jun 17, 9:03 PM CDT | Special Weather Statement | DDC | Rush | 27 min |
| Jun 17, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 41 min |
| Jun 17, 9:20 PM CDT | Special Weather Statement | DDC | Barber | 40 min |
| Jun 17, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
| Jun 17, 9:41 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 64 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.